Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
133 Doctors are Online

On Emsam, gabapentin, deplin, synthroid, Sonata and lorazepam. Tired of side effects. What can be done?

User rating for this question
Very Good
Answered by

Practicing since : 2007
Answered : 2756 Questions
Good evening,

I have been on Emsam 12 for several years for MDD. I have only responded partially to it, but have gotten a much better response than on other types of antidepressants (SSRI; SNRI; TCA; Wellbutrin). I also take gabapentin for both a neuropathy and MDD; deplin for MDD; SAMe for both joint pain and MDD; and synthroid for hypothyroidism. My psychiatrist also has me on Sonata and lorazepam at bedtime for sleep. We had tried multiple adjuncts with no success or intolerable side effects, e.g. lithium and multiple anti-psychotics. He has recommended TMS but my insurance does not cover it and I cannot afford the treatment. In the last couple of months, my depression has worsened so he is now recommending changing me from Emsam to phenelzine to get more MAOI. I am very worried about the food-drug interactions as they seem to be much more intense with this oral medication. Therefore, I have 3 primary questions for you. First, how frequent or how concerned should I really be about food-drug interactions on this medication? Second, what foods should I absolutely avoid because various sources give more stringent advice than others? And finally, if I do experience a hypertensive crisis from this combination (with the exception of an actual cerebral hemorrhage), is it treatable like any other hypertensive crisis or is there nothing that can be done about it?

Thanks so much for providing me with this info.
Posted Sat, 24 Aug 2013 in Mental Health
Answered by Dr. Srikanth Reddy 1 hour later
Thanks for using health care magic for posting your query.
I would be glad to help you . but I would request you to provide me a few more details
1) have you tried any talk therapies (CBT ) until now?
2) If yes, what was the response?
3) Do you have any medical issues?
4) Which combination actually causes hypertensive crisis?
5) Have you tried all the anti-depressants other than the MAOs?
Hope to hear from you,
Thanks and regards
Dr. Srikanth Reddy MD
Above answer was peer-reviewed by
Follow-up: On Emsam, gabapentin, deplin, synthroid, Sonata and lorazepam. Tired of side effects. What can be done? 24 hours later
Thanks for asking clarifying questions to my post instead of making assumptions regarding what I wrote. In response to your queries,
1) have you tried any talk therapies (CBT ) until now?
Yes, have been in therapy for years.
2) If yes, what was the response?
Have learned some useful skills, e.g. relaxation techniques, distraction techniques, worked on a few personal issues (e.g. overcoming tendency towards perfectionism, making smaller task lists for daily accomplishments instead of feeling guilty for not accomplishment the entire list, I cannot control others only my reaction to them)
3) Do you have any medical issues?
I have PSVT that was sustained at rates of 180 to 190 for 3 to 4 hours at a time which is in good control on flecinide; I have atypical appearing MVP (non-billowing) with moderate mitral regurg; orthostatic hypotension which is generally controlled with midodrine (however, it does require florinef, potassium, compression hose, and salt tabs at times to keep me with a functional BP; syncopal episodes presumed to be PSVT or orthostatic hypotension; osteoporosis;
chronic hives; allergic rhinitis and conjunctivitis; chronic dry eyes due to eye lids not closing fully at night; multiple neurological symptoms/diagnosis without a diagnosis (e.g. retinal/optic disc atrophy following episodes of optic neuritis; diplopia due to a weak right XXXXXXX oblique eye muscle; facial muscle weakness; oralphargneallaryngealesophageal dysphagia; distal extremity weakness; hyperactive reflexes; peoneal neuropathy; slowing of gait after walking some distance; urge incontinence; approximate 30% decrease in IQ, memory, and other cognitive functioning not attributed to depression neuropsychologist); hypothyroidism controlled with synthroid (not discovered nor treated until approximately 6 months ago); marked fatigue; and GERD identified on swallowing study but not on EGD;
4) Which combination actually causes hypertensive crisis?
I have never experienced a drug-food hypertensive crisis; however, I don't want to either. I agreed with his rationale and decision to change at the time and even filled the Rx. However, since I have come up with excuses for making the change. It probably has more to do with my comfort level with and psychological dependence on the EMSAM; depression making me indecisive; and my not liking major change in my life at this time.
5) Have you tried all the anti-depressants other than the MAOs?
There are a few that have come out in the last couple of years that I have not tried because of the need to taper-off the EMSAM, wait the 14 days for it to be "cleared" to a void a potential serotonin syndrome, then the wait for the new medication to start working provides me with a significant time frame of potentially untreated MDD that my psychiatrist and I felt weren't were the risk due to my response to several SSRIs and a couple of SNRIs in the past. Additionally, I have been tried on Welbutrin alone; Welbutrin with one of the anticonvulsants; Ludiomil; and amitriptyline without getting much, if any relief.

I refused to consider ECT due to its memory problems causing a even greater decrease in my ability to function.

Thanks again for getting clarification.
Answered by Dr. Srikanth Reddy 4 hours later
Thanks for all the add-on information.
The information that you have provided conveys almost all the information that I would have needed and I really appreciate the kind of information that you have about your illness.
Yes, its true that there are couple of new antidepressants that have come up in the market recently but except for venlafaxine, others have not become popular.
Regarding your primary query:
1) Although theoretically all the MAOIs can cause cheese reaction/ hypertensive reaction, but the same has never been practically reported.
In cheese only the English Stilton should be avoided and most of the processed cheese and the cheese sued in most of the commercial pizzas can be taken up. Canned beer and bottled beer are low in tyramine and only tap beer and non pasturized beers should be avoided. Togive you an estimate unless someone takes 25 to 100 pieces of pizza or drink 25 to 100 glasses of wine or beeralong with a non selective MAOIs life phenelzine , you can still have fun safely. Basically the risk are overestimated and its a myth that people on phenelzine should stop all the cheese and beer.
Secondly as you have rightly said, except for the cerebral hemorrhage, most other complications can be controlled and taken care of.
Hope that helps.
Hope I am able to answer your concerns.
If you have any further query, I would be glad to help you.
If not, you may close the discussion and if possible you may rate the answer for me, so that I get a good feedback.
In future if you wish to contact me directly, you can use the below mentioned link:

Wish you good health,
Dr. Srikanth Reddy M.D.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+

The user accepted the expert's answer

Ask a Psychiatrist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor